Font Size

Barbiturate Abuse (cont.)

When to Seek Medical Care for Barbiturate Abuse

The doctor cannot give appropriate treatment for barbiturate abuse over the telephone. Observation at a hospital emergency department is necessary.

If you believe someone has taken barbiturates inappropriately, take him or her to a hospital emergency department for evaluation by a doctor. Soon after taking barbiturates, a person may only be drowsy or seem intoxicated, but more serious symptoms can develop quickly and unpredictably.

  • If the person is drowsy or you are unable to arouse the person (if he or she seems to be in a coma), call 911 for emergency medical transport and immediate treatment in the ambulance.
  • Bring any leftover pills, pill bottles, or other medicines the person may have taken to the hospital with you.

Diagnosis of Barbiturate Abuse

A urine test can readily identify barbiturate use. Diagnosis in a hospital emergency department, however, concentrates on diagnosing other potential reasons for the person to be drowsy or display symptoms characteristic of barbiturate abuse, such as other drugs taken, head injury, stroke, infection, or shock. These diagnostic efforts take place while the person is being treated.

In general, the person will have an IV started and blood will be drawn. An ECG (electrocardiogram) will be performed to evaluate the person's heart. Other diagnostic efforts depend on the specific situation.

Medically Reviewed by a Doctor on 7/28/2016

Must Read Articles Related to Barbiturate Abuse

Narcotic Abuse
Narcotic Abuse Narcotic abuse is when people use narcotic...learn more >>
Substance Abuse
Substance Abuse People abuse substances such as drugs, alcohol/...learn more >>

Read What Your Physician is Reading on Medscape

Toxicity, Barbituate »

Barbiturates are a class of organic compounds that were developed in the late 19th century for the treatment of anxiety and insomnia.

Read More on Medscape Reference »

Medical Dictionary